Tagged Articles

SJS 123 articles

Mother hopes to designate August as SJS Awareness Month

When Kelly Samson of Toledo, Ohio, first noticed spots breaking out on her daughter’s skin, she assumed her daughter had come down with the chickenpox. She was wrong. The young girl was diagnosed with something far more serious, a serious skin reaction known as Stevens Johnson Syndrome (SJS). SJS is rare but life threatening, and it can happen to anyone regardless of age. The average person has about a one in a million chance of developing the condition, which is most often described as an allergic reaction to medication. Drugs most often associated with SJS include anti-seizure and anti-viral medications, ... Read More

What is Stevens Johnson Syndrome?

The passing of former NBA star Manute Bol from an allergic reaction to medication has promoted many people to ask, What is Stevens Johnson Syndrome (SJS) and who is at risk? The answers, unfortunately, are not always clear. SJS is a serious skin and mucous membrane condition that has been associated with thousands of medications, both over-the-counter and prescriptions. The most common ones linked to SJS include some of the most widely used medications – ibuprofen and antibiotics. Others on the list are anti-viral and anti-seizure drugs. One reason why it is hard to pinpoint what medications may cause SJS ... Read More

Reaction to acetaminophen caused girl’s face to ‘fall off’

Eva Uhlin was 15 when a capsule of acetaminophen (sold over-the-counter as Tylenol) caused her face to “turn black and fall off,” according to Natural News. The young woman experienced a serious allergic reaction to the medication called toxic epidermal necrolysis (TEN), the most severe form of the skin condition Stevens Johnson Syndrome (SJS). Eva’s ordeal began in September 2005, when she took acetaminophen to lower a fever. Instead of making her feel better, the medicine made her even sicker. SJS and TEN causes painful blisters on the skin. Blisters can also form on the eyes, and in the mouth ... Read More

Former NBA star Manute Bol dies from complications of SJS, kidney failure

Manute Bol, 47, has died. The 7-foot-7 former NBA star died Saturday at the University of Virginia Medical Center in Charlottesville, where he was being treated for acute kidney failure and Stevens Johnson Syndrome (SJS), a serious skin disorder caused by an allergic reaction to medication. Bol was hospitalized last month upon returning to the United States from his hometown of Sudan, where he was building a school through the group Sudan Sunrise. According to the NBA star’s Facebook page, Bol put off seeking medical attention while in Sudan because he wanted to continue his work there. When his condition ... Read More

Camp gives young burn, SJS victims a place to bond with kindred spirits

Maddi Runge and Celina Rosales have a special bond. The two teenagers met at Tampa General Hospital’s Camp Hopetake four years ago. The camp is a week-long getaway for kids ages 5 through 17 who have suffered from some type of burn. It is here that all campers can act like kids and feel comfortable in their own skin without worrying about being stared at because of their scars. Celina was scalded by hot water when she was just 2 years old and her skin still shows the scars. Maddi’s scars are from a different kind of burn – a ... Read More

Manute Bol recovering from kidney failure, SJS

Retired NBA player Manute Bol is in stable condition and friends and family members are optimistic that he will recover from kidney failure and a rare skin condition, Stevens Johnson Syndrome (SJS), both of which drove him to a Virginia hospital last month. Bol was returning to the United States after spending several months in his hometown of Sudan, where he was building a school through the group Sudan Sunrise. According to Bol’s Facebook page, he became ill and developed a rash after taking medication. Bol delayed seeking medical attention for his symptoms because he wanted to continue his work ... Read More

Seizure medication triggers severe allergic reaction in inmate

Tippecanoe County, Ind., inmate Charity-Lekiea Brown says she felt ill almost immediately after being given medication to treat her seizure disorder. “I was having hot flashes, I was getting up every 10-15 minutes to go (to the bathroom). I was getting very dehydrated and my migraines were coming back,” she told Fox 59 News. And then she developed a rash all over her body. The rash turned to blisters that spread over her skin, into her mouth and genitals, and made her eyes swell shut. She was rushed to the hospital, where she was diagnosed with Stevens Johnson Syndrome (SJS), ... Read More

Health Canada issues stronger warnings about Champix,Chantix

Health Canada has ordered Pfizer Canada to issue stronger warnings about its smoking cessation medication Champix, also known as Chantix in the United States, because of numerous reports of serious neuropsychiatric symptoms and some cases of the potentially fatal skin disorder, Stevens Johnson Syndrome (SJS). Health Canada issued the warning based on adverse event reports in Canada and other countries of consumers using Champix suffering suicide-related events or the worsening of existing psychiatric disorders. The new warning says the drug should be discontinued and a doctor consulted immediately if caregivers or family members notice atypical behaviors in Champix users or ... Read More

Study on new hepatitis C drug shows possible SJS link

Telaprevir, a new treatment for hepatitis C by Vertex Pharmaceuticals, is showing positive results from a late-stage study, boosting company shares. But TheStreet.com warns that despite the promising results, the treatment has issues that may be making investors cautious, including a link to the serious allergic reaction Stevens Johnson Syndrome (SJS). The studies showed a 75 percent cure rate for hepatitis C in patients treated with a telaprevir-containing regimen over 24 weeks. The numbers are impressive, but TheStreet.com says they are largely what investors were expecting for a viral cure rate. About 55 percent of patients treated with telaprevir overall ... Read More

High school graduate inspired to be doctor after bout with SJS

Jordan Lewis was just six years old when the medication he took for an ear infection nearly cost him his life. Jordan, now a recent high school graduate, had developed an allergic reaction to the medication, called Stevens Johnson Syndrome, or SJS. The little boy broke out in a rash that turned to blisters. The painful sores covered his skin, mouth and eyes. “I remember my mom crying a lot, actually,” Jordan told CBS 2. “There was a lot of that going on.” SJS is a serious reaction that while rare, can be triggered by a number of medications. Antibiotics ... Read More